Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

What causes persistent high blood pressure despite taking medication?

User rating for this question
Excellent
Answered by

Cardiologist
Practicing since : 2001
Answered : 4893 Questions
Question
My blood pressure is 150/102 and has been for weeks. I'm taking 40mg of Benazepril and 50mg Metoprolol and it won't go down. I've had a complete workup on my heart and it's fine. What else could be causing my blood pressure to stay up.
Mon, 28 May 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Ilir Sharka 54 minutes later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Considering your high blood pressure values, I would conclude that your actual therapy does not seem to be very effective in controlling blood pressure.

For this reason I would recommend adding a new antihypertensive drug to your therapy. In this regard I would recommend Hydrochlorothiazide or a calcium channel blocker (amlodipine, etc.).

But first, I would recommend checking your thyroid hormone levels in order to make the proper adjustments to synthroid dose if necessary (a hormonal imbalance could lead to uncontrolled high blood pressure values).

You should discuss with your doctor on the above issues.

Hope you will find this answer helpful!

Kind regards,

Dr.Iliri
Above answer was peer-reviewed by
 
Follow-up: What causes persistent high blood pressure despite taking medication? 29 hours later
I was on Hydrichlorot 25mgs. The cardiologist took me off of it because my heart was dropping a beat. I had been on 88mcg of Synthroid, the doctors office made a mistake and sent the script for 100mcg. I was on it for three months. Could that be the reason my blood pressure won't come down?
 
 
Answered by Dr. Ilir Sharka 12 hours later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Thank you for the additional information!

Yes, a higher dose than needed of Synthroid can lead to increased blood pressure values and also increased heart rate.

For this reason, I would recommend checking your thyroid hormone levels and make the proper dose adjustment to Synthroid dose, before making any changes to your anti-hypertensive therapy.

If your blood pressure values remain high, even after reducing the dose of Synthroid, the next step would be to change your anti-hypertensive therapy in order to help manage better high blood pressure values.

Hope you will find this answer helpful!

Wishing all the best and a Happy New Year!

Dr. Iliri
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor